Key result
5-year olanzapine exposure linked to acute pulmonary embolism successfully treated with thrombolytic therapy.
Why the study?
An increasing number of cases have shown that olanzapine is associated with vascular thromboembolic disease, but detailed reports are limited.
Is olanzapine associated with pulmonary embolism?
Case Report (n=1)
Is olanzapine associated with pulmonary embolism?
This case report highlights a potential association between the second-generation antipsychotic olanzapine and the development of pulmonary embolism.
May signal olanzapine-associated PE risk; hypothesis-generating and should not yet change practice.
Olanzapine is a second-generation antipsychotic drug that is often used to treat schizophrenia and manic attacks. An increasing number of cases in recent years have shown that olanzapine is associated with vascular thromboembolic disease (VTD). Here, we reported a case of patient with history of taking aripiprazole, benzhexol, olanzapine, and sertraline for 5 years. He was admitted because of aggravated chest tightness, chest pain, and shortness of breath sustaining for 3 days. Laboratory examination and computed tomography angiography of the chest revealed new pulmonary embolus which involved the main trunk of the pulmonary artery and bilateral pulmonary arteries, with pneumonic infiltration in the left upper lobe. After thrombolytic therapy, the patient was out of danger.
No takes yet. Share an insight, caveat, or question.
Wang et al. (2022) conducted a case report in Pulmonary embolism (n=1). Olanzapine was evaluated on Pulmonary embolism. A male patient developed an acute pulmonary embolism after 5 years of exposure to olanzapine and other psychiatric medications, which was successfully treated with thrombolytic therapy.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: